Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 352, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2005, 3:43 PM CDT for Talladega County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 3:43 PM CDT (20:43 UTC)
- Expired
- May 20, 2005, 4:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 8:40 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 20, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 202043
SVRBMX
ALC121-202115-
/O.NEW.KBMX.SV.W.0352.050520T2043Z-050520T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...TALLADEGA...SYLACAUGA
* UNTIL 415 PM CDT
* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9
MILES WEST OF TALLADEGA...OR ABOUT 9 MILES SOUTH OF PELL CITY...AND
MOVING SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINTERBORO AND WALDO.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3356 8618 3343 8634 3319 8630 3313 8622
3330 8612 3331 8600 3345 8599
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM CDT, 45 minutes earlier.
Area forecast discussion, May 20, 2:58 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CDT FRI MAY 20 2005 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)... NEW SEVERE THUNDERSTORM WATCH IS BEING ISSUED...WHICH WILL INCLUDE MUCH OF CENTRAL AND SOUTHERN ALABAMA. IMPRESSIVE LIGHTNING RATES WITH THE STORMS ACROSS NORTHERN AND CENTRAL ALABAMA...RATES HAVE EXCEEDED 15 CLOUD-TO-GROUND STRIKES PER MINUTE AT TIMES. SEVERE REPORTS HAVE BEEN TRICKLING IN...MOSTLY TREES DOWN...AND MARGINALLY SEVERE HAIL. ALL OF THIS ACTIVITY IS THE RESULT OF SURFACE INSTABILITY AHEAD OF AN APPROACHING COLD FRONT. TRACK OF THE UPPER LOW IS SLIGHTLY FARTHER EAST THAN MODELS WERE SUGGESTING AT THIS TIME YESTERDAY...BUT ALL IN ALL GUIDANCE FOR THIS EVENT HAS BEEN ON TRACK. THIS COMPLEX OF STORMS SHOULD HAVE A STRONG ENOUGH COLD POOL TO MAINTAIN ITSELF INTO THE OVERNIGHT HOURS...BUT WILL LIKELY EXIT OUR AREA OF CONCERN BY MIDNIGHT. 850 TROUGH SHOULD BE ORIENTED FROM AROUND MOBILE, AL TO MACON, GA BY SUNRISE...WITH GENERALLY CLEAR CONDITIONS TO THE NORTH OF THIS LINE...ENCOMPASSING VIRTUALLY ALL OF OUR CWA. SATURDAY AND SUNDAY LOOK NICE...BUT TEMPERATURES WILL QUICKLY REBOUND BACK INTO THE MIDDLE AND UPPER 80S ON SUNDAY. A FEW 90S ARE ALSO EXPECTED...MAINLY IN THE URBAN AREAS. MORE SIGNIFICANT CLOUD COVER IS EXPECTED TO RETURN LATE SUNDAY. .LONG TERM...(MONDAY THROUGH THURSDAY)... A WEAK FAST MOVING COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY NIGHT. MOISTURE WILL BE QUESTIONABLE. INTRODUCED SOME CHANCE POPS (UPPER 20S LOW 30S) WITH THIS UPDATE...BUT CONFIDENCE IS NOT HIGH. THERMAL RIDGE OVER THE SOUTHWEST WILL KEEP OUR AREA UNDER NORTHWESTERLY FLOW MONDAY THROUGH THURSDAY. NO ORGANIZED PRECIPITATION IS EXPECTED FOR THE UPCOMING WORK WEEK...AT LEAST THROUGH THURSDAY. HOWEVER...WEAK IMPULSES IN NORTHWEST FLOW CAN BE VERY TRICKY...PRODUCING UPSTREAM THUNDERSTORM COMPLEXES THAT TRACK INTO CENTRAL ALABAMA. TEMPERATURES BEHIND THE FRONT EARLY MONDAY WILL BE A BIT COOLER THAN TEMPERATURES BEHIND THE FRONT MOVING ACROSS THE REGION TONIGHT. HIGHS ARE NOT EXPECTED TO BREAK THE 85 DEGREE MARK FOR MOST LOCATIONS MONDAY THROUGH THURSDAY PROVIDING TEMPORARY RELIEF FROM THE SUMMERTIME CONDITIONS WE HAVE EXPERIENCED OF LATE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 81 57 83 / 10 0 0 10 ANNISTON 62 80 60 83 / 10 10 0 10 BIRMINGHAM 62 81 60 85 / 10 0 0 10 TUSCALOOSA 62 85 62 88 / 10 10 0 10 CALERA 62 83 61 85 / 10 10 0 10 AUBURN 64 82 59 84 / 50 10 0 10 MONTGOMERY 65 85 60 87 / 50 10 0 10 TROY 65 85 60 87 / 50 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/12
Hazardous weather outlook, May 20, 1:30 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI MAY 20 2005 ALZ011>015-017>050-201900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS NORTH OF INTERSTATE 20 BETWEEN 1 AND 4 PM...AND AFFECT AREAS SOUTH OF INTERSTATE 20 BETWEEN 4 PM AND 11 PM. DAMAGING STRAIGHT LINE WINDS AND HAIL ARE THE MAIN THREATS. IN ADDITION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OF INTERSTATE 20 AND AHEAD OF LINE OF THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. DAMAGING WINDS...LARGE HAIL...AND POSSIBLY A TORNADO OR TWO WILL OCCUR WITH THESE STORMS. SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 20 ARE DEVELOPING IN A VERY UNSTABLE ATMOSPHERE AND AFTERNOON HEATING. THE LINE OF THUNDERSTORMS ARE DEVELOPING JUST AHEAD OF A COLD FRONT WILL WILL BE MOVING ACROSS THE STATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). THUNDERSTORMS ARE POSSIBLE ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH 11 PM. STEFKOVICH
In the hours before
Local storm report, May 20, 2:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG ONEONTA 33.95N 86.47W
05/20/2005 BLOUNT AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN ACROSS COUNTY AND
ALONG STATE HIGHWAY 79 BETWEEN 210 PM AND 225 PM.
0238 PM HAIL 2 NE CARBON HILL 33.92N 87.50W
05/20/2005 1.75 INCH WALKER AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED IN NAVROO-PROSPECT AREAS.
&&
JPSSpecial weather statement, May 20, 3:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 318 PM CDT FRI MAY 20 2005 ALZ047-048-202045- LEE-RUSSELL- 318 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES UNTIL 345 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LADONIA...MOVING EAST AROUND 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMITHS STATION... LADONIA AND PHENIX CITY THROUGH 345 PM CDT. THE PRIMARY THREAT FROM THIS STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THIS STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, May 20, 3:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CDT FRI MAY 20 2005 ALZ041-043-044-202045- AUTAUGA-ELMORE-MONTGOMERY- 322 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND ELMORE COUNTIES UNTIL 345 PM CDT... ...FREQUENT CLOUD TO GROUND TO LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM WETUMPKA TO DANNELLY FIELD...MOVING SOUTHEAST AROUND 25 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PRATTVILLE...MILLBROOK...DANNELLY FIELD...COOSADA...WETUMPKA... MONTGOMERY...PINTLALA AND BLUE RIDGE THROUGH 345 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, May 20, 3:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TIME NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CDT FRI MAY 20 2005 ALZ041-043-044-202100- AUTAUGA-ELMORE-MONTGOMERY- 322 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND ELMORE COUNTIES UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND TO LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM WETUMPKA TO DANNELLY FIELD...MOVING SOUTHEAST AROUND 25 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PRATTVILLE...MILLBROOK...DANNELLY FIELD...COOSADA...WETUMPKA... MONTGOMERY...PINTLALA AND BLUE RIDGE THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, May 20, 3:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 4 NW PHENIX CITY 32.51N 85.06W
05/20/2005 1.00 INCH LEE AL TRAINED SPOTTER
QUARTER HAIL
&&
JPSLocal storm report, May 20, 3:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG SMITHS STATION 32.54N 85.10W
05/20/2005 LEE AL AIRPLANE PILOT
EMA REPORTED TREES AND POWER LINES DOWN
&&
JPSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 19, 8:18 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
| May 20, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 22 min |
| May 20, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| May 20, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 64 min |
| May 20, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 60 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 27 min |
| May 20, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
| May 20, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 16 min |
| May 20, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| May 20, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 78 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 43 min |
| May 20, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 33 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 24 min |
| May 20, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 47 min |
| May 20, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.